Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

May 3, 2021Greene County, Mississippi

NWS Mobile, AL issued this special weather statement at May 3, 2021, 1:45 AM CDT for Greene County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 1:45 AM CDT (06:45 UTC)
Expired
May 3, 2021, 2:30 AM CDT
In force
45 min
Issued by
NWS Mobile, AL

County Greene County, MS

The radar

The Mobile radar (KMOB), 75 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

844 
WWUS84 KMOB 030645
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
145 AM CDT Mon May 3 2021
 
ALZ052-MSZ067-075-076-030730-
Washington AL-Perry MS-Greene MS-Wayne MS-
145 AM CDT Mon May 3 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN WASHINGTON...EAST CENTRAL PERRY...SOUTHEASTERN WAYNE AND
GREENE COUNTIES UNTIL 230 AM CDT...

At 145 AM CDT, the strong thunderstorm was located over McLain, or 16
miles west of Leakesville, moving northeast at 50 mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Leakesville, Deer Park, Beaumont, McLain, State Line, Buckatunna and
Fruitdale.

LAT...LON 3161 8855 3121 8824 3100 8878 3100 8884
      3112 8896
TIME...MOT...LOC 0645Z 230DEG 43KT 3110 8882 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 3, 12:12 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 3, 12:12 AM CDT, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1212 AM CDT Mon May 3 2021

.AVIATION...
06Z issuance...Predominately MVFR ceilings are expected over the
area through the period, with occasional lowering of bases into
the IFR levels tonight with some of the stronger storms. Scattered
showers and thunderstorms are expected to spread northeastward
across the area overnight and persists through Monday afternoon.
Southerly winds 10 to 15 knots with occasionally gusts 15 to 20
knots will occur through Monday morning will occur through the
period. /22

&&

.PREV DISCUSSION... /issued 1043 PM CDT Sun May 2 2021/

NEAR TERM /Now Through Tuesday/...The forecast area remains in
the warm sector through Monday as a surface low pressure area over
the Texas Panhandle moves east along the Red River Valley and
another surface low evolves further to the north and moves towards
the Great Lakes. A series of generally modest shortwaves move
across the area on Monday while MLCAPE values increase to
1500-2500 J/kg, potentially around 3000+ J/kg, with daytime
heating. This environment combined with the series of shortwaves,
and also some lingering subtle surface boundaries from past
convection, will be sufficient to support likely pops across
nearly the entire area. 0-6 km bulk shear on Monday will be only
around 25 knots with generally low helicity values, so considering
the instability values am expecting some strong pulse type storms
due to precipitation loading, and cannot rule out isolated severe
storm development. SPC has now included much of the area in a
Marginal Risk on Monday. Rainfall totals through Monday still look
to range from around 0.5 to 1.5 inches most areas, although there
could be corridor of higher totals across south central Alabama
with amounts from 2 to 3 inches. Storms will be slow-movers on
Monday given the weak shear environment, and this could lead to
some flooding concerns which will need to be monitored. Lows
tonight range from the mid to upper 60s inland to around 70 at the
coast. Highs on Monday range from the lower 80s near the coast to
the mid to upper 80s further inland.

An upper shortwave will be progress from the Plains eastward over
the eastern CONUS on Tuesday. At the surface, the low pressure
system will move from eastern Oklahoma toward the Ohio River
Valley. A cold front associated with this will also begin
traversing the ArkLaTex region by this time. The unsettled pattern
will continue through the short term period. Model guidance
indicates a line of showers with embedded storms moving over the
Deep South from Tuesday afternoon as the cold front approaches
from the northwest. Synoptic models show a 70-80 knot upper level
jet progressing southeast over the Deep South as a result of the
upper level shortwave. This looks to mainly impact our far
northwest zones by the end of the near term. There will be ample
instability during the day Tuesday, with 2000-3000 J/kg SBCAPE and
1700-2100 J/kg MLCAPE. Midlevel lapse rates are modest, ranging
from 6-6.6 C/km, but the low level lapse rates range from 6.5 C/km
to even 9.5 C/km in spots Tuesday. Shear will be meager on
Tuesday, as values shown by models are only around 20-25 knots in
the afternoon. In terms of moisture, model PWATs over the local
area increase to 1.6-2.0 inches by Tuesday afternoon. Ultimately,
some strong to severe storms are possible, mainly for the
northwestern portion of the local area Tuesday afternoon. The
Storm Prediction Center has outlooked areas generally along and
northwest of I-65 in a Slight Risk of severe thunderstorms, and
this may be upgraded in future updates. In addition, the Weather
Prediction Center has issued a Slight Risk of excessive rain for
the same areas. Additional rainfall amounts ranges from around 2
inches over southeast Mississippi and far southwest Alabama to
about 1.25 inches over south-central Alabama and portions of the
western Florida Panhandle. Locally higher amounts are possible.
Highs Tuesday afternoon will be in the lower to mid 80s. A high
risk of rip currents remains in effect through the period. /29 /26
/22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Wednesday night for ALZ265-
     266.

FL...High Rip Current Risk through late Wednesday night for FLZ202-
     204-206.

MS...None.
GM...Small Craft Advisory until noon CDT Monday for GMZ630>632-650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, May 3, 1:45 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
145 AM CDT Mon May 3 2021

ALZ052-MSZ067-075-076-030730-
Washington AL-Perry MS-Greene MS-Wayne MS-
145 AM CDT Mon May 3 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN WASHINGTON...EAST CENTRAL PERRY...SOUTHEASTERN WAYNE AND
GREENE COUNTIES UNTIL 230 AM CDT...

At 145 AM CDT, the strong thunderstorm was located over McLain, or 16
miles west of Leakesville, moving northeast at 50 mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Leakesville, Deer Park, Beaumont, McLain, State Line, Buckatunna and
Fruitdale.

LAT...LON 3161 8855 3121 8824 3100 8878 3100 8884
      3112 8896
TIME...MOT...LOC 0645Z 230DEG 43KT 3110 8882

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 12:19 AM CDTSpecial Marine WarningMOB56 min
May 3, 1:50 AM CDTSpecial Weather StatementMOBEscambia40 min
May 3, 2:24 AM CDTSpecial Weather StatementMOBButler, Conecuh66 min
May 3, 2:56 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington49 min
May 3, 1:50 PM CDTSpecial Weather StatementMOBCovington25 min
May 3, 1:57 PM CDTTornado WarningMOBCovington, Crenshaw48 min
May 3, 3:22 PM CDTAreal Flood AdvisoryMOBConecuh, Covington, Crenshaw113 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.